Newton flows for elliptic functions I: Structural stability: characterization & genericity

G. F. Helminck*, F. Twilt

*Corresponding author for this work

    Research output: Contribution to journalArticleAcademicpeer-review

    1 Citation (Scopus)
    51 Downloads (Pure)


    Newton flows are dynamical systems generated by a continuous, desingularized Newton method for mappings from a Euclidean space to itself. We focus on the special case of meromorphic functions on the complex plane. Inspired by the analogy between the rational (complex) and the elliptic (i.e. doubly periodic meromorphic) functions, a theory on the class of so-called Elliptic Newton flows is developed. With respect to an appropriate topology on the set of all elliptic functions f of fixed order r(≥2) we prove: For almost all functions f, the corresponding Newton flows are structurally stable i.e. topologically invariant under small perturbations of the zeros and poles for f [genericity]. They can be described in terms of nondegeneracy-properties of f similar to the rational case [characterization].

    Original languageEnglish
    Pages (from-to)815-835
    Number of pages21
    JournalComplex Variables and Elliptic Equations
    Issue number6
    Publication statusPublished - 3 Jun 2018


    • Dynamical system
    • elliptic function (Jacobian
    • elliptic-; desingularized)
    • Newton flow (rational-
    • phase portrait
    • steady stream
    • structural stability
    • Weierstrass)


    Dive into the research topics of 'Newton flows for elliptic functions I: Structural stability: characterization & genericity'. Together they form a unique fingerprint.

    Cite this